Iowa, 2023Damaging Winds in Iowa, May 12, 2023
May 12, 2023 · NWS FSD · 2 events in 2 counties and zones
An arc of convection developed ahead of a slow-moving upper-level low across central Nebraska. With around 2000 J/kg MUCAPE in a narrow zone and around 40 knots of deep layer shear, a few rotating severe storms developed with enhanced wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arc of convection developed ahead of a slow-moving upper-level low across central Nebraska. With around 2000 J/kg MUCAPE in a narrow zone and around 40 knots of deep layer shear, a few rotating severe storms developed with enhanced wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 4:36 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 12, 4:36 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CDT Fri May 12 2023
.SHORT TERM...(This Evening through Saturday)
Issued at 214 PM CDT Fri May 12 2023
KEY MESSAGES
1. Severe threat, focused near the MO River, this evening may
feature all modes of severe weather. Tornado Watch in effect
through 9 pm.
2. Pockets of heavy rain with greatest concern for impacts over
urban areas and portions of Southwest Minnesota which have received
recent rainfall.
3. More thunderstorm chances again Saturday with a severe threat near
and especially east of I-29 perhaps developing by as early as
midday.
4. Quieter into next work week with warming temperatures.
This Afternoon into Overnight: Fairly vertically stacked low
currently evident on satellite imagery wobbles through central NE
this afternoon and into northeast NE by late this evening. Compact
forcing associated with this feature and tandem fronts has already
resulted in blossoming convection across central NE that will
continue to lift northward into the MO River Valley by early evening
and then weakening (at least as far as severe threat) as it lifts
north of I-90 overnight.
Severe Threat: Early questions regarding the degree of clearing that
could occur through late afternoon across northern NE into the MO
River and the implications of this on surface based as opposed to
elevated parcels seem to be somewhat answered. Visible satellite
imagery as of early afternoon suggest sufficient clouds breaks to
allow for surface solar insolation in a fairly narrow stripe across
this area. Should this maintain, would expect the potential for all
modes severe weather into our MO River Valley counties with good
backed surface winds currently noted. As this line lifts north,
suspect any surface based nature will diminish and result in
weakening trend with a more marginal wind/hail threat. Earlier
issued Tornado Watch through our lower counties seems justified
given the potentially potent low level shear profiles.
Heavy Rain Threat: Precipitation and soil moisture deficit maps still
show antecedent dry conditions across much of our area with portions
of southwest MN having received healthy rainfall totals a couple of
days ago and thus more susceptible. This should lend to the ability
to handle a bit more rainfall than typical which is also reflected
in ensemble streamflow response modeling. With this said, individual
CAMs as well as PMM and LPMM QPF from the HREF show the potential
for pockets locally in excess of 3-5 inches. Should these pockets
end up over an urban area or area with more saturated soils from
recent rains, certainly some potential for flash flooding concerns.
This may be somewhat enhanced Saturday across portions of southwest
MN which is also highlighted with the greatest shift-of-tails from
the ECMWF EFI. For this reason, issued a small Flood Watch for this
area in coordination with neighboring offices and will monitor for
any needed expansion. Outside of these previously mentioned areas,
probably more likely a threat of ponding of water in low lying areas
and response from flashier creeks and streams.
Saturday: Surface low doesn't make much progress, perhaps into
northwest IA by the second half of Saturday. Likely a day where we
start with more scattered showers and perhaps even drizzle again. By
late morning, a more congealed vort lobe pivots toward and east of I-
29 and should result in a more cohesive thunderstorm threat. Ongoing
convection and clouds will keep instability subdued but pattern
recognition suggest the potential for a all modes of severe weather
certainly still possible given the close proximity of the surface
low. Additionally, the potential for heavier rain and associated
impact across southwest MN may also remain.
.LONG TERM...(Saturday Night through Friday)
Issued at 214 PM CDT Fri May 12 2023
Sunday: Low eventually weakens and moves east but remaining lift
aided by right entrance region of the departing upper jet will keep
some shower chances around at least through the first half of the
day. Temperatures will be on the cool side, mainly in the 60s.
Monday through Thursday: Pattern looks to enter into a more dry and
less active pattern, at least through the first half of the work
week. Temperatures will warm back toward or into the 80s by the
middle of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 535 PM CDT Fri May 12 2023
Severe thunderstorms will lift into the MO River corridor through
the start of the TAF, then lift northward and weaken as they draw
closer to the I-90 corridor. The threat for scattered showers and
thunderstorms will linger into Saturday, though due to the
scattered nature of the activity, timing is rather hard to
predict.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from Saturday afternoon through Sunday morning for
MNZ071-072-080-081.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JMHazardous weather outlook, May 12, 4:12 AM CST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
512 AM CDT Fri May 12 2023
IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-131015-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
512 AM CDT Fri May 12 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and storms are possible this morning. This activity
is not expected to be severe.
Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
evening. While the exact evolution and timing are uncertain, these
storms may be capable of very large hail up to tennis ball size,
damaging wind gusts to around 70 mph, and a few tornadoes. The most
favored window for severe storms is currently 4 pm to 10 pm, though
this window may be narrowed down further in future updates. Locally
heavy rainfall rates could produce ponding water, especially in urban
areas or locations with poor drainage.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and storms will continue into Saturday. While the
risk of severe weather is lower, an isolated strong to severe storm
cannot be ruled out near or east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4 pm and 10 pm.
IAZ001>003-012>014-021-022-MNZ098-SDZ057>062-064>067-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Rock-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-
Turner-Lincoln-
512 AM CDT Fri May 12 2023
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and storms are possible this morning. This activity
is not expected to be severe.
Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. While the exact evolution and timing are uncertain,
some storms may be capable of large hail up to golf ball size and
damaging wind gusts to around 70 mph. The most favored window for
severe storms is currently 7 pm to 11 pm, though this window may be
narrowed down further in future updates. Locally heavy rainfall rates
could produce ponding water, especially in urban areas or locations
with poor drainage.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 7 pm and 11 pm.
MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-131015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
512 AM CDT Fri May 12 2023
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and storms are possible into the early afternoon.
This activity is not expected to be severe.
Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. This activity is expected to weaken as it lifts further
north during the late evening and overnight, though an isolated
stronger storm capable of up to half dollar size hail will be
possible overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29. Locally heavy rainfall rates
within slow-moving storms could produce ponding water, especially in
urban areas or locations with poor drainage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Woodbury
- When
- May 12, 6:46 PM CST to 6:48 PM CST
- Where
- Woodbury County, 0.51 mi E of Sloan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.230, -96.220
Several medium-sized limbs were downed by thunderstorm winds.
Thunderstorm Wind, Sioux
- When
- May 12, 7:31 PM CST to 7:34 PM CST
- Where
- Sioux County, 1.23 mi SW of Chatsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -96.520
Thunderstorm winds downed numerous 1 to 2 inch diameter tree branches, as well as one limb up to 4 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101991, 1101992.